Alert archive / Florida / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 44, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Jan 24, 1997, 7:00 PM CST for Okaloosa County, Santa Rosa County, Florida. It was in force for 60 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 24, 1997, 7:00 PM CST (01:00 UTC)
- Expired
- Jan 24, 1997, 8:00 PM CST
- In force
- 60 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
Counties Okaloosa County, FL, Santa Rosa County, FL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 24, 7:25 PM CST | Hail 0.75 | Pea Ridge, FL | |
| Jan 24, 7:30 PM CST | Hail 1.75 | Bagdad, FL | |
| Jan 24, 7:45 PM CST | Hail 0.75 | Baker, FL | |
| Jan 24, 8:00 PM CST | Hail 0.75 | Crestview, FL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 24, 4:45 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 1.0 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1148 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 491 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMOB 250102 RRA SVRMOB FLC091-113-250200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 700 PM CST FRI JAN 24 1997 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 800 PM CST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN NORTHWEST FLORIDA ...OKALOOSA COUNTY...SANTA ROSA COUNTY AT 7 PM...NWS DOPPLER WEATHER RADAR SHOWED A SEVERE THUNDERSTORM MOVING INTO THE WESTERN PORTIONS OF SANTA ROSA COUNTY AND ANOTHER SEVERE STORM DEVELOPING NEAR CRESTVIEW. THIS STORM WILL MOVE ALMOST DUE EAST ACROSS THESE COUNTIES. THESE STORMS HAVE A HISTORY OF PRODUCING LARGE HAIL. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 24, 3:00 PM CST, 4 hours earlier.
Area forecast discussion, Jan 24, 3:00 PM CST, 4 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 300 PM CST FRI JAN 23 1997 WV LOOP SHOWS SIGNIFICANT MID LEVEL S/WAVE HAS DEVELOPED FROM SOUTHEAST MS SOUTHWEST INTO THE GULF WITH KMOB RADAR LOOP SHOWING TOPS ALREADY TO 30 KFT IN SOUTHEAST MS WITH CELLS DEVELOPING IN SOUTHWEST AL. SUBSIDENCE FROM PRIOR SQUALL LINE PASSAGE HAS ALLOWED SURFACE TEMPS TO WARM...CURRENTLY RANGING FROM 76 AT MEI TO 70 AT MOB WITH STRONG MOISTURE CONVERGENCE SPREADING FROM SOUTHEAST MS INTO EXTREME SOUTHWEST AL. ATMOSPHERE IS RAPIDLY RE-DESTABLIZING WITH ADAP CURRENTLY SHOWING LI'S RANGING FROM -2 TO -7 OVER CWA. APPROACHING H5 TROF AND POOL OF COLD H5 TEMPS DOWN TO -18C WITH LOW LEVEL THERMAL RIDGE WITH ALLOW FOR CONTINUING DESTABLIZATION THROUGH THE LATE EVENING HOURS...WHICH IS ALREADY INDICATED IN CURRENT RADAR TREND AND IR SAT LOOP. WITH APPROACH OF SFC-H85 TROF LOW LEVEL DIRECTIONAL SHEAR DECREASES...BUT WITH MAINTAINED 30-35KT LOW LEVEL JET...MILD SHEAR VALUES WILL BE SUFFICIENT TO MAINTAIN AT LEAST A LARGE HAIL THREAT THROUGH THE LATE EVENING HOURS ESPECIALLY WITH DRY AIR REMAINING IN PLACE ABOVE H7 AND GOOD INSTABILITY. THINK SPC MODERATE RISK LOOKS GOOD FOR THIS EVENING...AND EXPECT THREAT TO CONTINUE UP UNTIL FROPA AS IR AND WV LOOPS SHOW YET ANOTHER DEVELOPING LINE OVER SW LA. MOB 52/63/36/61 6000 PNS 55/67/38/63 6000 DTS 57/66/40/60 6000 EVR 48/60/30/60 5000 29
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 24, 6:41 PM CST | Severe Thunderstorm Warning | MOB | Escambia | 64 min |
| Jan 24, 6:55 PM CST | Tornado Warning | MOB | Escambia | 35 min |
| Jan 24, 7:08 PM CST | Tornado Warning | MOB | Santa Rosa | 67 min |
| Jan 24, 7:36 PM CST | Severe Thunderstorm Warning | MOB | Escambia | 69 min |
| Jan 24, 7:51 PM CST | Tornado Warning | MOB | Okaloosa | 69 min |
| Jan 24, 9:07 PM CST | Severe Thunderstorm Warning | MOB | Escambia | 68 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.